Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 81, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 25, 2004, 9:15 AM CDT for Pecos County, Terrell County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2004, 9:15 AM CDT (14:15 UTC)
- Expired
- Jul 25, 2004, 3:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 177 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 251415
FFWMAF
TXC371-443-252015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 AM CDT SUN JUL 25 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PECOS COUNTY IN SOUTHWEST TEXAS
TERRELL COUNTY IN SOUTHWEST TEXAS
* UNTIL 315 PM CDT
* AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A LARGE AREA OF HEAVY RAINFALL THAT WILL LIKELY RESULT IN FLASH
FLOODING OVER A LARGE PART OF PECOS AND TERRELL COUNTIES. VERY
HEAVY RAINFALL TOTALS FROM THE OVERNIGHT AND EARLY MORNING HOURS
HAS ALREADY RESULTED IN FLOODING NEAR THE TERRELL COUNTY GAS PLANT.
HIGH RAINFALL TOTALS IN EXCESS OF 2 INCHES HAVE ALSO BEEN REPORTED
IN EASTERN PECOS COUNTY...AND ADDITIONAL RAINFALL WILL LIKELY RESULT
IN FLASH FLOODING.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 2989 10231 2985 10195 3058 10167 3131 10283
3067 10340
$$2 follow-up statements
000
WGUS74 KMAF 251607
FFSMAF
TXC371-443-252015-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1106 AM CDT SUN JUL 25 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM CDT FOR TERRELL AND
PECOS COUNTIES...
AT 1102 AM CDT...A THUNDERSTORM COMPLEX PRODUCING VERY HEAVY RAIN WAS
LOCATED OVER SOUTHERN PECOS COUNTY AND NORTHERN TERRELL COUNTY. THE
TERRELL COUNTY SHERIFFS OFFICE REPORTED A WATER RESCUE OCCURRING ON
U.S. 90 WEST OF SANDERSON. ANOTHER LOCATION WITH STRANDED MOTORIST WAS
AT 349 AT FM2400. THESE STORMS WERE MOVING NORTH AT 10 MPH AND HABE
ALSO PRODUCED FLOODING ALONG U.S. 67 AT HOVEY. FLOODING IS BELIEVED
TO BE OCCURRING ALONG U.S. 285 AND 385 SOUTH OF FORT STOCKTON.
PERSONS SHOULD AVOID TRAVELING THROUGH THESE AREAS.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2989 10231 2985 10195 3058 10167 3131 10283
3067 10340
$$000
WGUS74 KMAF 251750
FFSMAF
TXC371-443-252015-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1245 PM CDT SUN JUL 25 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM CDT FOR TERRELL AND
PECOS COUNTIES...
AT 1220 PM CDT...TRAINED WEATHER SPOTTERS REPORTED WATER OVER THE
BRIDGE ON HIGHWAY 349 AT INDEPENDENCE CREEK. THE BRIDGE REMAINS
IMPASSABLE DUE TO HIGH WATER.
AT 1235 PM CDT...LOCAL LAW ENFORCEMENT REPORTED WATER OVER MUCH OF
HIGHWAY 285 BETWEEN FORT STOCKTON AND SANDERSON.
A LARGE AREA OF MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL
CONTINUE OVER MUCH OF PECOS AND TERRELL COUNTIES THROUGH MUCH OF THE
AFTERNOON. CONTINUED RAINFALL WILL LIKELY LEAD TO ADDITIONAL FLASH
FLOODING ACROSS THE WARNED AREA. TRAVEL IS HIGHLY DISCOURAGED ON
HIGHWAY 285 SOUTH OF FORT STOCKTON AND ON HIGHWAY 349 IN TERRELL AND
FAR EASTERN PECOS COUNTIES.
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2989 10231 2985 10195 3058 10167 3131 10283
3067 10340
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:54 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 25, 5:54 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 554 AM CDT SUN JUL 25 2004 CORRECTED PRELIMINARY TEMPS AND POPS .SHORT TERM... CONVECTION INCREASING IN STRENGTH AND COVERAGE AT 25/08Z... ESPECIALLY OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS. SHRA/ TSRA ARE MOVING NORTH AT 15 TO 20 MPH...HOWEVER ACTIVITY IS TRAINING OVER SOME OF THESE LOCATIONS. SO...THE ISSUANCE OF FLASH FLOOD WARNINGS WILL PROBABLY BE ON THE INCREASE DURING THE NEXT FEW HOURS. MOIST AIRMASS /PWATS NEAR 1.50 INCHES/ WILL COMBINE WITH DECENT ISENTROPIC UPGLIDE ON THE 305K SURFACE...SLIGHT INSTABILITY IN THE BOUNDARY LAYER...AND SOME MID LEVEL SUPPORT COMPLIMENTS OF A SHORTWAVE TROUGH OVER THE AREA. IN ADDITION...A CONVECTIVE COMPLEX OVER WESTERN COAHUILA/EASTERN CHIHUAHUA CONTINUES TO REGENERATE AS IT MOVES NORTH TOWARD THE RIO GRANDE. IF IT DOES NOT MAKE IT INTO THE BIG BEND REGION OR PRESIDIO VALLEY...OUTFLOW BOUNDARY/IES/ COULD MAKE IT INTO THESE AREAS...AND ENHANCE LIFT ALONG THE LEADING EDGE OF THE FRONTAL BOUNDARY. THEREFORE...WILL CONTINUE WITH HIGH ORDER CHANCE...LIKELY...AND DEFINITE POPS CWA WIDE TODAY. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH THE DAY TODAY. TONIGHT...EXPECT PRECIPITATION CHANCES TO WANE OVER THE NORTHERN THIRD OF THE CWA AS SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH INTO THE CWA. HOWEVER...WILL CARRY CHANCE TO LIKELY POPS OVER THE SOUTHERN HALF OF THE CWA WHERE AFOREMENTIONED SHORTWAVE TROUGH WILL RESIDE...ALONG WITH CONVERGENCE IN THE SFC TO H85 LEVEL...A SLIGHTLY UNSTABLE ATMOSPHERE...AND DIFFLUENT FLOW ALOFT. WILL RUN THE FLASH FLOOD WATCH ONLY UNTIL 400 PM CDT AS THE DAY SHIFT WILL PROBABLY HAVE TO REALIGN A NEW WATCH FOR THE SOUTHERN CWA ONLY. .LONG TERM... WHILE THE ETA AND GFS DIFFER SLIGHTLY IN THE SOUTHWARD PUSH OF THE COLD FRONT THROUGH THE CWA BY MONDAY...DERIVED SOUNDINGS FROM BOTH MODELS FORECAST PW VALUES OF 125 TO 175 PERCENT OF NORMAL FOR MONDAY ALONG WITH UPSLOPE SURFACE FLOW FOR THE MOUNTAIN AREAS OF SOUTHWEST TEXAS. HOWEVER...I BELIEVE THE GFS PROGS THE FRONT TO MOVE TOO FAR SOUTH...THUS HAVE MADE ADJUSTMENTS TO THE WIND GRIDS CLOSER TO THAT OF THE ETA SOLUTION. DUE TO EASTERLY UPSLOPE SURFACE FLOW...WEAK MID AND UPPER LEVEL WIND FIELDS...ABUNDANT MOISTURE...AND ENHANCED SURFACE CONVERGENCE ALONG THE FRONTAL BOUNDARY...MONDAY WILL NEED TO BE EVALUATED BY FUTURE SHIFTS FOR POTENTIAL FLOOD WATCHES FOR TERRELL AND PRESIDIO COUNTIES AS WELL AS FOR THE BIG BEND AND DAVIS MOUNTAIN REGIONS. FOR NOW...HAVE RAISED POPS IN THE GRIDS ACCORDINGLY FOR THE MONDAY PERIOD. FLATTENING OF THE WESTERN U.S. RIDGE WILL PROVIDE A MORE ZONAL MID LEVEL FLOW PATTERN ACROSS OUR FORECAST AREA AND AID IN THE DEVELOPMENT OF A SURFACE TROUGH LEE OF THE ROCKIES ON MONDAY. THIS WILL RESULT IN RETURN SOUTHEAST TO SOUTH SURFACE FLOW ACROSS THE AREA...BEGINNING MONDAY EVENING AND CONTINUING THROUGH THE REMAINDER OF THE WEEK. THE LOSS OF SFC UPSLOPE FLOW SHOULD REDUCE THE CHANCE FOR PRECIPITATION ACROSS THE AREA AS WELL AS PROVIDE US WITH A WARMING TREND BACK TOWARDS CLIMATOLOGICAL NORMALS. HOWEVER... SURFACE MOISTURE SHOULD REMAIN IN PLACE...MAKING FOR SOME MUGGY WEST TEXAS AND SOUTHEAST NEW MEXICO EVENINGS BY THE LATTER PART OF THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 75 63 81 65 / 70 30 30 20 CARLSBAD NM 73 63 79 63 / 70 40 50 30 DRYDEN TX 83 67 80 68 / 70 70 50 30 FORT STOCKTON TX 76 64 78 64 / 90 60 40 30 GUADALUPE PASS TX 68 59 75 58 / 80 50 50 30 HOBBS NM 75 62 79 63 / 60 40 40 20 MARFA TX 73 57 72 58 / 70 70 50 30 MIDLAND INTL AIRPORT TX 74 63 79 66 / 70 40 30 20 ODESSA TX 75 63 79 65 / 70 40 30 20 WINK TX 75 65 84 68 / 80 50 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/03
Hazardous weather outlook, Jul 25, 4:22 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 422 AM CDT SUN JUL 25 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 422 AM CDT (322 AM MDT) SUN JUL 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER A COLD FRONT WHICH HAS MOVED SOUTH TO THE RIO GRANDE RIVER THIS MORNING. THIS WILL RESULT IN THE POTENTIAL FOR FLASH FLOODING TODAY ACROSS MUCH OF THE OUTLOOK AREA...BUT ESPECIALLY OVER SOUTHEAST NEW MEXICO...THE TRANS PECOS REGION...AND THE NORTHERN PERMIAN BASIN WHERE GROUNDS ARE NEARLY SATURATED FROM HEAVY RAINFALL ON SATURDAY. THE POSSIBILITY FOR HEAVY RAINFALL IS EXPECTED TO RESIDE OVER LOCATIONS GENERALLY ALONG AND SOUTH OF A VAN HORN...BALMORHEA... FORT STOCKTON...AND IRAAN LINE BY TONIGHT. THEREFORE...A FLASH FLOOD WATCH MAY BE EXTENDED OVER THESE AREAS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE POSSIBILITY OF HEAVY RAINFALL MAY STILL PERSIST ALONG THE RIO GRANDE FROM CANDELARIA...AND DOWNSTREAM THROUGH THE BIG BEND REGION ON MONDAY. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER FOR THE REST OF THE PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE TODAY. SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING THREATEN THE AREA.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:07 PM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Jul 25, 3:20 AM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 6 hr |
| Jul 25, 4:50 AM CDT | Flash Flood Warning | MAF | Loving, Reeves, Ward | 6 hr |
| Jul 25, 9:36 AM CDT | Flash Flood Warning | MAF | Brewster | 6 hr |
| Jul 25, 9:47 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Jul 25, 3:15 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.